Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 85, NWS Norman, OK

June 8, 1995Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1995, 6:44 PM CDT for Woods County, Oklahoma. It was in force for 46 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 1995, 6:44 PM CDT (23:44 UTC)
Expired
Jun 8, 1995, 7:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 56 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 082345
TOROKC
OKC151-090030-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
644 PM CDT THU JUN 08 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHEASTERN WOODS

INCLUDING THE FOLLOWING LOCATIONS
     DACOMA AND HOPETON

AT 644 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST WEST OF
WAYNOKA. 

THE TORNADO WAS MOVING EAST AT 15 MPH.

PEOPLE IN WAYNOKA SHOULD TAKE COVER NOW.  

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...NORTHERN AND
WESTERN OKLAHOMA UNTIL 900PM CDT AND A TORNADO WATCH REMAINS IN
EFFECT FOR SOUTHWESTERN OKLAHOMA AND NORTHERN TEXAS UNTIL
1100PM CDT.


LAT...LON 3646  9855 3648  9883 3661  9881 3680  9855

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 4:31 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 8, 4:31 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
405 PM CDT THU JUN 8 1995

SVR TSTMS HAVE DVLPD TO THE WEST OF THE FA THIS AFTN IN THE VCNTY OF THE
DRYLINE AND CDFNT INTERSECTION. ACTIVITY IS LIKELY AIDED BY IMPULSE
SHOWG UP ON WATER VAPOR SAT IMAGERY MOVING FROM SE NM INTO W TX. VERY
UNSTABLE AMS AHD OF THE FNT AND DRY LINE WITH SFC BASED LIS OF -10 TO
-12. MODELS ARE SIMILAR IN ROTATG STG S/W THRU THE BASE OF THE UPR TROF
THEN NEWD INTO SERN CO BY 12Z. IN RESPONSE TO THIS MODELS TRY TO DVLP
SFC LO IN NWRN KS WITH FNTL BNDRY LIFTING N OF FA. THINK THIS MAY BE
OVERDONE AND ONGOING CONVECTION MAY HELP TO KEEP BNDRY FRTHR S. IF BNDRY
MAINTAINS ITSELF OVER THE NRN SECTIONS OF THE FA THIS WUD PUT THIS AREA
UNDER THE GUN FOR HVY RAINFALL TONIGHT. WILL MENTION LCL HVY RAIN IN
NRN ZONES FOR TONIGHT. TSTM THRT TO CONT INTO FRIDAY AS DRY LINE
PUSHES INTO WRN OK DURG THE DAY. CDFNT EXPECTED TO PUSH INTO THE AREA ON
SAT WITH UPR TROF STILL LAGGING TO THE WEST SO WILL KEEP POP REL HI MOST
AREAS.

FCSTID =  02
OKC   69  87  68  85 /  30  40  40  40
HBR   67  90  65  85 /  40  40  30  20
SPS   72  92  68  88 /  30  40  40  40
GAG   62  85  57  78 /  70  20  20  10
PNC N  65  86  69  84 /  70  40  40  30
DUA   75  89  74  89 /  10  20  30  40

.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Jun 8, 12:55 PM CDT, 5 hours 49 minutes before
OKZ004>053-TXZ083>090-090000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT THU JUN 8 1995

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   ACROSS MOST OF OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA AND
THE WESTERN PARTS OF NORTH TEXAS.  ALTHOUGH THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

SEVERAL BOUNDARIES WILL REMAIN IN THE AREA THROUGH TONIGHT...PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT.  A DRYLINE IN FAR WEST TEXAS WILL
STRENGTHEN AND MOVE EASTWARD ACROSS THE TEXAS PANHANDLE. MEANWHILE...A
SLOW MOVING COLD FRONT IN NORTHERN OKLAHOMA WILL BECOME NEARLY
STATIONARY LATER THIS AFTERNOON AND LINGER INTO THE EVENING.

SCATTERED THUNDERSTORMS ARE EPECTED TO DEVELOP LATER THIS AFTERNOON IN
THE VICINITY OF THE FRONT AND THE DRYLINE. THE AIRMASS ACROSS THE AREA
CONTINUES TO BE STRONGLY UNSTABLE WITH WARM AND VERY MOIST AIR PRESENT
AT THE LOWER LEVELS.

THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT WITH THE
APPROACH OF AN UPPER AIR LOW PRESSURE TROUGH. ADDITIONAL EHANCEMENT OF
THE LOW LEVEL WIND FIELDS COULD OCCUR NEAR THE STATIONARY FRONT AS WELL
AS NEAR THE INTERSECTION OF THE DRYLINE AND FRONT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY NEAR AND TO THE NORTH
OF THE STATIONARY FRONT OVER NORTHERN OKLAHOMA.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE WEATHER CLOSELY
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

CS
Special weather statement, Jun 8, 1:01 PM CDT, 5 hours 43 minutes before
OKZ004>053-TXZ083>090-090000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1255 PM CDT THU JUN 8 1995

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
   ACROSS MOST OF OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA AND
THE WESTERN PARTS OF NORTH TEXAS.  ALTHOUGH THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

SEVERAL BOUNDARIES WILL REMAIN IN THE AREA THROUGH TONIGHT...PROVIDING
A FOCUS FOR THUNDERSTORM DEVELOPMENT.  A DRYLINE IN FAR WEST TEXAS WILL
STRENGTHEN AND MOVE EASTWARD ACROSS THE TEXAS PANHANDLE. MEANWHILE...A
SLOW MOVING COLD FRONT IN NORTHERN OKLAHOMA WILL BECOME NEARLY
STATIONARY LATER THIS AFTERNOON AND LINGER INTO THE EVENING.

SCATTERED THUNDERSTORMS ARE EPECTED TO DEVELOP LATER THIS AFTERNOON IN
THE VICINITY OF THE FRONT AND THE DRYLINE. THE AIRMASS ACROSS THE AREA
CONTINUES TO BE STRONGLY UNSTABLE WITH WARM AND VERY MOIST AIR PRESENT
AT THE LOWER LEVELS.

THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT WITH THE
APPROACH OF AN UPPER AIR LOW PRESSURE TROUGH. ADDITIONAL EHANCEMENT OF
THE LOW LEVEL WIND FIELDS COULD OCCUR NEAR THE STATIONARY FRONT AS WELL
AS NEAR THE INTERSECTION OF THE DRYLINE AND FRONT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY NEAR AND TO THE NORTH
OF THE STATIONARY FRONT OVER NORTHERN OKLAHOMA.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE WEATHER CLOSELY
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

CS
Local storm report, Jun 8, 6:35 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT THU JUN 8 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

615  PM        WAYNOKA                OK     1.00 INCH HAIL IN WAYNOKA
6/8/95         WOODS                         FROM WAYNOKA PD

625  PM        6.5 N OF QUINLAN       OK     0.75 INCH HAIL 6.5 N OF
6/8/95         WOODWARD                      QUINLAN

SN
Local storm report, Jun 8, 6:36 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT THU JUN 8 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

615  PM        WAYNOKA                OK     1.00 INCH HAIL IN WAYNOKA
6/8/95         WOODS                         FROM WAYNOKA PD

625  PM        6.5 N OF QUINLAN       OK     0.75 INCH HAIL 6.5 N OF
6/8/95         WOODWARD                      QUINLAN

SN
Local storm report, Jun 8, 6:38 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
640 PM CDT THU JUN 8 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

445  PM        7 W OF ROSSTON         OK     50 KNOT WINDS
6/8/95         HARPER

530  PM        9 NW OF BUFFALO        OK     1.00 INCH HAIL
6/8/95         HARPER

SN
Local storm report, Jun 8, 6:40 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
640 PM CDT THU JUN 8 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

445  PM        7 W OF ROSSTON         OK     50 KNOT WINDS
6/8/95         HARPER

530  PM        9 NW OF BUFFALO        OK     1.00 INCH HAIL
6/8/95         HARPER

SN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:08 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward67 min
Jun 7, 8:52 PM CDTSevere Thunderstorm WarningOUNMajor, Woods53 min
Jun 7, 9:32 PM CDTSevere Thunderstorm WarningOUNWoodward43 min
Jun 7, 9:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jun 7, 10:10 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward65 min
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
Jun 7, 11:28 PM CDTTornado WarningOUNWoods32 min
Jun 7, 11:57 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 8, 12:10 AM CDTSevere Thunderstorm WarningOUNAlfalfa50 min
Jun 8, 12:41 AM CDTSevere Thunderstorm WarningOUNGrant49 min
Jun 8, 4:21 PM CDTTornado WarningOUNHarper54 min
Jun 8, 5:11 PM CDTTornado WarningOUNHarper, Woods64 min
Jun 8, 5:51 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward39 min
Jun 8, 6:35 PM CDTSevere Thunderstorm WarningOUNWoods55 min
Jun 8, 6:49 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward56 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.